Minnesota, 2006

Damaging Winds in Minnesota, July 1, 2006

July 1, 2006 · NWS DLH · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 30, 1:43 PM CST, 10 hours 57 minutes earlier.

Area forecast discussion, Jun 30, 1:43 PM CST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
243 PM CDT FRI JUN 30 2006

DISCUSSION...THE WV IMAGERY LOOP TODAY HAS SHOWN A STRONG VORT MAX IN
THE WESTERLY FLOW PUSHING EAST OUT OF THE ROCKIES AND INTO ND. SFC
OBS AND MSAS/LAPS ANALYSIS SHOW THE SFC LOW NEAR THE SRN MANITOBA
LAKES...WITH THE ASSOCIATED TROUGH EXTENDING SW THROUGH THE ERN
DAKOTAS AND CONTINUING INTO THE SW CONUS. CURRENT REGIONAL RADAR
AND VIS IMAGES ARE SHOWING STRONG STORMS HAVE DEVELOPED AHEAD OF
THE VORT MAX IN NW NORTH DAKOTA AND EXTEND ALONG THE SFC TROUGH.

FCST FOCUS AND DIFFICULTIES IN TIMING THE EWRD PROGRESSION OF THE
SYSTEM AND SFC FRONTAL PASSAGE OVER NEXT 24 HOURS. STRONG TO
SEVERE STORMS ARE EXPECTED LATE THIS AFTERNOON IN THE ERN
DAKOTAS...TRACKING INTO WRN MN THIS EVENING BEFORE SPREADING
ACROSS THE DLH CWA OVERNIGHT. STILL UNCERTAINTIES WITH EXACTLY WHERE...WHEN
AND WHAT TYPE OF STORMS ARE ANTICIPATED OVERNIGHT. CURRENT THINKING IS THAT
MAIN ACTIVITY FOR THE NORTHLAND WILL BE FOUND NORTHERN CWA AND
ALONG THE INTL BORDER JUST AHEAD OF THE SFC LOW AND CO-LOCATED
WITH THE VORT MAX AND STRONG PVA /SLIGHTLY FURTHER NORTH THAN PREV
MODEL RUNS/. A 30KT LLJ...SUFFICIENT MUCAPES AND STRONG DEEP LAYER
SHEER SUPPORT THE SEVERE THREAT...AS WELL AS FAVOR MCS DEVELOPMENT
WITH THE MAIN THREAT BEING DAMAGING WIND AND HAIL.

DEPENDING ON EASTWARD EXTENT OF THE TROUGH OVERNIGHT...ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTN.
ATTM...MAIN TSTM THREAT LOOKS TO REMAIN EAST OF THE FA AS THE
FRONT IS EXPECTED TO PASS OVER THE ERN FA BY LATE MORNING. LOWERED
POPS IN ERN CWA TOMORROW AFTN TO A SCHC BASED ON FRONT BEING THROUGH. ON
SATURDAY...EXPECT STRONG NW WINDS IN THE AFTERNOON AND A RELIEF
FROM THE HIGH HUMIDITY AS DRIER CANADIAN AIR FILTERS IN. THE
RESULTING SUBSIDENCE FROM THE NW WINDS ALONG THE NORTH SHORE AND
WESTERN TIP OF LAKE SUPERIOR WILL ALLOW FOR TEMPERATURES TO RISE
QUICKLY INTO THE 80S.

ANOTHER WAVE IS THEN FORECASTED TO SWING SEWD FROM ONTARIO SUN. THIS
IS A BIT FASTER THAN IN PREVIOUS MODEL RUNS. MOISTURE WILL BE
LACKING...BUT TEMPS ALOFT WILL BE RATHER CHILLY FOR EARLY JULY..AND
LAPSE RATES WILL ALSO BE QUITE STEEP. KEEP POPS FOR SUN/SUN NIGHT
BUT TOOK OUT SCHC POPS MONDAY DUE TO SPEEDING UP OF FEATURE. REST
OF THE FORECAST REMAINS DRY AND WARM ATTM.

&&

.POINT FORECAST TEMPS/POPS...
DLH  60  83  52  82 /  60  40  10  20
INL  61  80  52  78 /  60  20  10  20
BRD  63  82  56  84 /  60  20  10  20
HYR  64  84  59  84 /  60  40  10  10
ASX  62  82  55  84 /  60  40  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

BRANDT
Hazardous weather outlook, Jun 30, 6:00 AM CST, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
700 AM CDT FRI JUN 30 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-011230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
700 AM CDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEAST
MINNESOTA... NORTHWEST WISCONSIN AND ADJACENT WATERS OF WESTERN LAKE
SUPERIOR FROM LATE THIS AFTERNOON THROUGH TONIGHT. STORMS ARE
EXPECTED TO DEVELOP OVER NORTHWEST MINNESOTA AND THE EASTERN DAKOTAS
LATE THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT
AND SURFACE LOW...AND THEN MOVE EASTWARD DURING THE REMAINDER OF THE
EVENING AND OVERNIGHT.

AT THIS TIME... THE TIMING AND LOCATION FOR THE GREATEST RISK OF
SEVERE STORMS APPEARS TO BE IN AREAS FROM BRAINERD AND GRAND RAPIDS
TO INTERNATIONAL FALLS AND ELY BETWEEN ABOUT 7 PM AND MIDNIGHT...
WHERE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS ARE POSSIBLE...
ALONG WITH A LOW PROBABILITY OF A TORNADO OR TWO.  STORMS ARE THEN
EXPECTED TO EVOLVE INTO A CLUSTER BY LATE EVENING AND OVERNIGHT...
WITH THE PRIMARY RISK BEING NICKEL TO QUARTER SIZE HAIL AND DAMAGING
WINDS IN AREAS FARTHER EAST.

IN ADDITION... ISOLATED THUNDERSTORMS WILL AFFECT AREAS WEST OF A
LINE FROM INTERNATIONAL FALLS... TO DULUTH AND PINE CITY THROUGH
AROUND 10 OR 11 AM. THESE STORMS WILL STAY WELL BELOW SEVERE
LEVELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE RISK OF SEVERE THUNDERSTORMS PRODUCING HAIL AND DAMAGING WIND
WILL PERSIST THROUGH SATURDAY MORNING ACROSS WESTERN LAKE SUPERIOR
AND ALL OF NORTHWEST WISCONSIN.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY... SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

IT IS LIKELY THAT SKYWARN SPOTTER ACTIVATION WILL BE NEEDED FROM
LATE THIS AFTERNOON... WELL INTO THE OVERNIGHT HOURS TONIGHT.

 MILLER

The radar

The Duluth radar (KDLH), 155 km away, was scanning. The volume nearest the first event began at 06:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
July 1, 12:40 AM CST
Where
Crow Wing County, Brainerd/Crow Wing C
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.400, -94.133

Thunderstorm Wind, St. Louis

When
July 1, 1:45 AM CST
Where
St. Louis County, Crane Lake
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.267, -92.483

Numerous trees were blown down.

Thunderstorm Wind, St. Louis

When
July 1, 2:15 AM CST
Where
St. Louis County, 3 mi S of Buyck
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.067, -92.533

Trees were blown down and power was out for eight hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523086, 5523085, 5523084.